Alert archive / Tennessee / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 222, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at Dec 28, 2016, 2:28 PM CST for 4 counties in Tennessee. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 28, 2016, 2:28 PM CST (20:28 UTC)
- Expired
- Dec 28, 2016, 3:00 PM CST
- In force
- 32 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Fayette County, TN, Haywood County, TN, Shelby County, TN, Tipton County, TN
The radar
The Memphis radar (KNQA), 49 km from the middle of the area, began a volume at 20:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KBYH), launched 12:00Z, 8.5 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1860 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 339 m²/s²
- 0-3 km storm-relative helicity
- 398 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
249
WUUS54 KMEG 282028
SVRMEG
TNC047-075-157-167-282100-
/O.NEW.KMEG.SV.W.0222.161228T2028Z-161228T2100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Memphis TN
228 PM CST WED DEC 28 2016
The National Weather Service in Memphis has issued a
* Severe Thunderstorm Warning for...
Southeastern Tipton County in western Tennessee...
Southwestern Haywood County in western Tennessee...
Northern Fayette County in western Tennessee...
East central Shelby County in west Tennessee...
* Until 300 PM CST
* At 228 PM CST, a severe thunderstorm was located near Arlington, or
14 miles northeast of Cordova, moving northeast at 55 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* Locations impacted include...
Arlington, Dancyville, Hillville, Oakland, Mason, Gallaway,
Stanton, Braden, Moorman, Gainesville, Keeling, Belmont, Yum Yum,
Asbury, Morton Hill, Meux Corner, Taylor Chapel, Shepp, Lambert and
Hickory Withe.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
&&
LAT...LON 3543 8918 3534 8919 3518 8961 3533 8973
3560 8936 3543 8912
TIME...MOT...LOC 2028Z 237DEG 47KT 3530 8960
HAIL...1.00IN
WIND...<50MPH
$$
WOODALL3 follow-up statements
307
WWUS54 KMEG 282041
SVSMEG
Severe Weather Statement
National Weather Service Memphis TN
241 PM CST WED DEC 28 2016
TNC157-282051-
/O.CAN.KMEG.SV.W.0222.000000T0000Z-161228T2100Z/
Shelby TN-
241 PM CST WED DEC 28 2016
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL SHELBY COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3543 8918 3534 8919 3525 8942 3540 8959
3560 8936 3543 8912
TIME...MOT...LOC 2041Z 237DEG 47KT 3539 8942
$$
TNC047-075-167-282100-
/O.CON.KMEG.SV.W.0222.000000T0000Z-161228T2100Z/
Tipton TN-Haywood TN-Fayette TN-
241 PM CST WED DEC 28 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM CST
FOR SOUTHEASTERN TIPTON...SOUTHWESTERN HAYWOOD AND NORTHEASTERN
FAYETTE COUNTIES...
At 241 PM CST, a severe thunderstorm was located 7 miles west of
Dancyville, or 16 miles southwest of Brownsville, moving northeast at
55 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Dancyville, Hillville, Mason, Stanton, Braden, Moorman, Keeling,
Belmont, Yum Yum, Asbury, Morton Hill, Meux Corner, Taylor Chapel,
Shepp, Lambert, Fayette Corners, Hickory Point, Longtown and Miller.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
&&
LAT...LON 3543 8918 3534 8919 3525 8942 3540 8959
3560 8936 3543 8912
TIME...MOT...LOC 2041Z 237DEG 47KT 3539 8942
HAIL...1.00IN
WIND...<50MPH
$$
WOODALL183
WWUS54 KMEG 282051
SVSMEG
Severe Weather Statement
National Weather Service Memphis TN
251 PM CST WED DEC 28 2016
TNC167-282100-
/O.CAN.KMEG.SV.W.0222.000000T0000Z-161228T2100Z/
Tipton TN-
251 PM CST WED DEC 28 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN TIPTON COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3543 8918 3534 8919 3529 8932 3541 8948
3544 8947 3560 8936 3543 8912
TIME...MOT...LOC 2050Z 237DEG 47KT 3546 8929
$$
TNC047-075-282100-
/O.CON.KMEG.SV.W.0222.000000T0000Z-161228T2100Z/
Haywood TN-Fayette TN-
251 PM CST WED DEC 28 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM CST
FOR SOUTHWESTERN HAYWOOD AND NORTHEASTERN FAYETTE COUNTIES...
At 250 PM CST, a severe thunderstorm was located near Dancyville, or
9 miles south of Brownsville, moving northeast at 55 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Dancyville, Hillville, Stanton, Morton Hill, Meux Corner, Taylor
Chapel, Shepp, Fayette Corners, Keeling, Hickory Point, Miller, Yum
Yum and Asbury.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3543 8918 3534 8919 3529 8932 3541 8948
3544 8947 3560 8936 3543 8912
TIME...MOT...LOC 2050Z 237DEG 47KT 3546 8929
HAIL...1.00IN
WIND...60MPH
$$
WOODALL061
WWUS54 KMEG 282059
SVSMEG
Severe Weather Statement
National Weather Service Memphis TN
259 PM CST WED DEC 28 2016
TNC047-075-282108-
/O.EXP.KMEG.SV.W.0222.000000T0000Z-161228T2100Z/
Haywood TN-Fayette TN-
259 PM CST WED DEC 28 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN HAYWOOD AND
NORTHEASTERN FAYETTE COUNTIES WILL EXPIRE AT 300 PM CST...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire. However gusty winds are still possible with
additional storms moving into the area.
LAT...LON 3543 8918 3534 8919 3529 8932 3541 8948
3544 8947 3560 8936 3543 8912
TIME...MOT...LOC 2058Z 237DEG 47KT 3552 8918
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 28, 11:50 AM CST, 2 hours 38 minutes earlier.
Area forecast discussion, Dec 28, 11:50 AM CST, 2 hours 38 minutes before
Area Forecast Discussion National Weather Service Memphis TN 1150 AM CST Wed Dec 28 2016 .UPDATE... Update for 18Z TAF issuance. && .PREV DISCUSSION... /1011 AM CST Wed Dec 28 2016/ At 10 AM. Temperatures range from 50 degrees along the south to lower 40s across the north. Clouds and WAA rain showers have advanced into west Tennessee, eastern Arkansas, and North Mississippi at this hour. A warm front is currently analyzed approximately along a west to east line from Clarksdale to Columbus Mississippi. Overrunning showers on the north side of boundary have developed as a result. The front is expected to continue to lift north during the morning and afternoon hours, with a chance for thunder along the warm front. A cold front and shortwave trof are progged to move into the Mid-South after sundown tonight, with the potential for a few strong thunderstorms along the surface boundary. Strong wind gusts appear to the be the main threat with the strongest storms at this time, with the bulk of the instability remaining aloft. Will continue to monitor the threat during this forecast package. Went ahead and increased POPs to slight chance across the entire area through 18Z. The rest of the forecast is on track with no other changes needed at this time. AC3 PREV DISCUSSION... /issued 256 AM CST Wed Dec 28 2016/ DISCUSSION... Skies were currently clear to mostly clear across the Midsouth. Winds were calm with temperatures ranging from the upper 20s in northwest Tennessee to near 40F at Memphis and Tupelo. For the next 24 hours...current shortwave in the Northern Plains will deepen as it approaches the Mississippi and Ohio Valleys today. This feature coupled with an approaching cold front and active STJ will allow for low level Gulf moisture to surge back north. By 29/00Z a 1012mb surface wave will have formed on the front in Arkansas. Thus dewpoints should creep back up to near 60F across North Mississippi...generating LI's of near zero and a showalter of -3C. So have added a few strong thunderstorms to the morning HWO. Rainfall amounts will average between a quarter and half of an inch for most....and after a cool start temperatures will rebound nicely with readings in the upper 50s to mid 60s. Cloud cover in the south and breezy northwest winds in the north will keep tonight's lows above freezing areawide. Thursday and Friday...high pressure throughout the column will dominate this period with plenty of sunshine and dry conditions. Temperatures will be at or just above seasonal normals. Saturday through Tuesday...a period of inclement weather is anticipated by the models as the jet stream dips across the southern tier of the country. Significant mid and low level cloud cover along with overrunning precipitation will keep temperatures down Saturday despite the strengthening WAA aloft. Have leaned more with the consistent ECMWF thinking for a warmer Sunday and Monday. In addition to the continued southerly winds precipitation type will change to showery helping to draw down the 13-14C 850mb temperatures. Thunderstorms will develop Sunday night and into Monday as the next and stronger disturbance crosses Texas. This shortwave will generate an unstable wave and cold front in the Plains...thus a storm or two could reach severe limits Monday. Precipitation chances will wane for Tuesday as the upper flow becomes zonal behind the front. To note...the extended model solutions show the area getting hit by the next arctic front by the end of next week. JAB && .AVIATION... 18Z TAF cycle Surface front currently located over central/northern MS. Warm advection/lift over frontal boundary, along with front moving north, will lower cigs to MVFR/locally IFR. Isolated/scattered SHRA currently moving across the Mid-South, expect these to continue developing through the afternoon. By late afternoon, look for some TSRA near TAF sites as instability increases. Lower cigs/vsbys expected in TSRA. Cold front will move through overnight, passing KJBR around 02-03Z, KMEM and KMKL around 04-06Z, and KTUP around 07- 08Z. Breezy NW winds and improving cig/vsby expected after frontal passage. GW && .MEG WATCHES/WARNINGS/ADVISORIES... AR...None. MO...None. MS...None. TN...None. &&
Hazardous weather outlook, Dec 28, 10:40 AM CST, 3 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 1040 AM CST WED DEC 28 2016 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-291845- ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY- COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR- DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD- HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE- LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION- PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN- RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON- TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA- 1040 AM CST WED DEC 28 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...TODAY AND TONIGHT A FEW STRONG STORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING ALONG AND SOUTH OF THE INTERSTATE 40 CORRIDOR. GUSTY WINDS AND SMALL HAIL ARE THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. AC3
In the hours before
Special weather statement, Dec 28, 1:48 PM CST, 40 minutes before
Special Weather Statement
National Weather Service Memphis TN
148 PM CST WED DEC 28 2016
TNZ088-282015-
Shelby TN-
148 PM CST WED DEC 28 2016
...THE NATIONAL WEATHER SERVICE IN Memphis HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY Until 215 PM CST FOR...
Shelby County in western Tennessee...
At 147 PM CST...a strong thunderstorm producing half inch or larger
hail and winds of 40 mph was located over T O Fuller State Park.
People in Shelby County should monitor this storm closely.
LAT...LON 3513 9014 3512 9011 3512 9009 3514 9006
3515 9007 3517 9011 3519 9012 3520 9011
3519 9010 3521 9009 3521 9007 3525 9010
3533 9007 3537 8968 3502 8966 3499 9003
3500 9018
TIME...MOT...LOC 1947Z 237DEG 47KT 3507 9014
WOODALLLocal storm report, Dec 28, 2:03 PM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
203 PM CST WED DEC 28 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0202 PM HAIL DOWNTOWN MEMPHIS 35.13N 90.05W
12/28/2016 E0.25 INCH SHELBY TN PUBLIC
PEA SIZED HAIL NEAR SOUTHWEST COMMUNITY COLLEGE ON UNION
AVE.
&&
AJCLocal storm report, Dec 28, 2:17 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
217 PM CST WED DEC 28 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0210 PM HAIL BARTLETT 35.22N 89.84W
12/28/2016 E0.75 INCH SHELBY TN PUBLIC
PENNY SIZE HAIL IN BARTLETT.
&&
AJCLocal storm report, Dec 28, 2:25 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
225 PM CST WED DEC 28 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0216 PM HAIL 1 N BARTLETT 35.23N 89.84W
12/28/2016 E0.88 INCH SHELBY TN PUBLIC
NICKEL SIZE HAIL ON BRUNSWICK ROAD IN BARTLETT.
&&
AJCLocal storm report, Dec 28, 2:28 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
228 PM CST WED DEC 28 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0225 PM HAIL ARLINGTON 35.28N 89.66W
12/28/2016 M1.00 INCH SHELBY TN NWS EMPLOYEE
QUARTER SIZE HAIL IN ARLINGTON.
&&
AJCThe office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 28, 1:48 PM CST | Special Weather Statement | MEG | Shelby | 27 min |
| Dec 28, 1:59 PM CST | Severe Thunderstorm Warning | MEG | Shelby | 31 min |
| Dec 28, 2:31 PM CST | Special Weather Statement | MEG | Fayette | 29 min |
| Dec 28, 2:57 PM CST | Special Weather Statement | MEG | Madison | 48 min |
| Dec 28, 3:06 PM CST | Severe Thunderstorm Warning | MEG | Carroll, Haywood, Henderson, Madison | 24 min |
| Dec 28, 3:21 PM CST | Severe Thunderstorm Warning | MEG | Carroll, Henderson, Madison | 39 min |
| Dec 28, 3:31 PM CST | Special Weather Statement | MEG | Shelby | 29 min |
| Dec 28, 3:56 PM CST | Severe Thunderstorm Warning | MEG | Benton, Carroll, Decatur, Henderson | 34 min |
| Dec 28, 4:46 PM CST | Special Weather Statement | MEG | Hardin | 44 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.